What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 6, 2:28 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 6, 2:28 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 PM CDT Fri Jul 6 2018
.SHORT TERM...
Through Tonight.
A weak cool front has pushed into the Tennessee Valley Region of
north Alabama where surface winds are now northerly and temperatures
have fallen into the 70s. The pre-frontal convection is trying to
gel into a single line of storms, and raised rain chances across
the northern portions of the area due to higher coverage of rain
expected with the line. Short range models are suggesting the
core of the stronger storms will stay west of I-65 where low level
lapse rates are highest. Given presence of boundary and lowering
upper heights, convection will likely maintain strength through
the evening hours. There is some concern for localized flash
flooding if rain cooled boundary stalls out and storm movement
becomes aligned with the boundary, allowing for training of
storms.
58/rose
.LONG TERM...
Saturday through Thursday.
A dominant upper-level ridge will extend from the Four Corners
Region eastward toward the Ohio Valley on Saturday. South of the
ridge, height falls are expected across Dixie as a disturbance
moves westward across the region. Additionally, a large area of
surface high pressure and northeasterly winds to our north will
support a weak cold front and convergence zone over the forecast
area. This in combination with the upper-level disturbance should
lead to numerous showers and storms especially during the
afternoon and evening.
A low-level convergence zone may persist into Sunday as surface
high pressure noses southwestward on the eastern side of the
Southern Appalachians. There is also evidence of a weak warm
front near the Gulf Coast in model guidance. Showers and storms
could become numerous once again due to the residual convergence
zone and the northward advancement of thunderstorms generated
along the sea-breeze in the Florida Panhandle as deep-layer flow
turns more southerly.
For Monday through Thursday, heights may tend to rise. However,
abundant ground moisture and evapotranspiration, along with PWAT
values of 2.0 to 2.2 inches, should support at least scattered
convection each afternoon and evening.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
A more active convective period expected across Central Alabama as
a weak cool front sinks southward into north Alabama this evening.
Ahead of this boundary, the air mass is moderately unstable, and
thunderstorms will develop rapidly during the heating of the
afternoon. Models are having a difficult time with areal coverage
of storms over north Alabama for this afternoon. The NAM model
keeps everything close to the boundary, while the HRRR model shows
more development along the I-20 corridor. For now, will handle with
a TEMPO group for tsra to cover the afternoon hours, but the tempo
group may need to be extended into the evening hours. Storms will
likely persist much later into the evening than the past few nights
due to presence of boundary and falling upper heights. Activity
will shift south of the I-20 corridor by 03z.
58/rose
&&
.FIRE WEATHER...
Enhanced rain chances are expected through Sunday as a weak cool
front stalls across the region. Localized fog will be possible
each morning where rainfall occurs during the previous afternoon
and evening. There are no fire weather concerns at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 69 87 69 87 68 / 40 70 40 50 30
Anniston 70 87 70 87 69 / 60 70 40 50 30
Birmingham 72 89 71 87 71 / 60 60 40 60 30
Tuscaloosa 73 90 73 89 72 / 70 60 50 60 30
Calera 70 88 70 87 70 / 70 70 50 60 30
Auburn 71 86 70 84 70 / 50 70 50 60 40
Montgomery 73 90 72 88 71 / 50 70 50 70 40
Troy 72 89 71 87 71 / 40 70 40 70 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jul 6, 4:02 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
502 AM CDT Fri Jul 6 2018
ALZ011>015-017>050-071315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
502 AM CDT Fri Jul 6 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jul 6, 3:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT FRI JUL 6 2018
ALZ021-028-029-062215-
Clay AL-Randolph AL-Cleburne AL-
437 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...
SOUTHEASTERN CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 515 PM
CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heflin, moving south at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Heflin, Delta, Barfield, Lake Cleburne, Hollis Crossroads, Micaville,
Chalafinnee and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3332 8565 3342 8585 3363 8567 3363 8566
3367 8563 3363 8540
TIME...MOT...LOC 2137Z 014DEG 5KT 3356 8554
05Special weather statement, Jul 6, 3:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 PM CDT FRI JUL 6 2018
ALZ022-031-062215-
Greene AL-Pickens AL-
444 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTH
CENTRAL GREENE COUNTIES UNTIL 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jena, or 9 miles south of Gordo. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jena, Benevola, Johnston Lake and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 8799 3321 8784 3310 8784 3309 8783
3305 8783 3304 8784 3310 8810
TIME...MOT...LOC 2144Z 026DEG 3KT 3318 8791
05Special weather statement, Jul 6, 3:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT FRI JUL 6 2018
ALZ023-062230-
Tuscaloosa AL-
453 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscaloosa Regional Airport, or near Tuscaloosa, moving southwest at
5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western Tuscaloosa, Northport, Coker, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Bryant Denny Stadium, Stillman College,
Flatwoods, Fosters Boat Landing, Oliver Lock And Dam and Palmore
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 8763 3320 8754 3306 8762 3317 8778
TIME...MOT...LOC 2153Z 041DEG 5KT 3320 8762
05
Special weather statement, Jul 6, 4:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
501 PM CDT FRI JUL 6 2018
ALZ023-034-062230-
Bibb AL-Tuscaloosa AL-
501 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES UNTIL 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wildwood to near Woodstock to near
West Blocton. Movement was southwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Brent, Centreville, Holt, Lake View, Brookwood, Coaling,
Vance, Woodstock, West Blocton, West Centreville, McFarland Mall,
Shelton State Community College, Lake Wildwood, University Mall,
Mercedes Benz Of Alabama, Eoline, North Bibb, Englewood and
Cottondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 8762 3302 8735 3286 8715 3311 8700
3328 8710 3325 8752
TIME...MOT...LOC 2201Z 052DEG 7KT 3317 8741 3321 8718 3308 8707
05Special weather statement, Jul 6, 4:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
510 PM CDT FRI JUL 6 2018
ALZ022-023-031-062245-
Greene AL-Pickens AL-Tuscaloosa AL-
510 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS AND NORTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden to near Jena to near Tuscaloosa.
Movement was southwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Aliceville, Pickensville, Coker, McMullen,
Benevola, Johnston Lake, Tuscaloosa Amphitheater, Bryant Denny
Stadium, Tuscaloosa Regional Airport, Garden, Mantua, Jena, Snoddy,
Dillburg, Ralph, George Downer Airport, Fosters Boat Landing and
Stillman College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3313 8833 3323 8825 3324 8775 3324 8751
3307 8760 3301 8788 3304 8833
TIME...MOT...LOC 2210Z 049DEG 5KT 3315 8823 3310 8783 3317 8758
05Special weather statement, Jul 6, 4:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
529 PM CDT FRI JUL 6 2018
ALZ022-023-030>032-034-062300-
Greene AL-Hale AL-Pickens AL-Bibb AL-Sumter AL-Tuscaloosa AL-
529 PM CDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...SOUTHERN
PICKENS...NORTHERN GREENE...NORTHEASTERN HALE...WESTERN BIBB AND
NORTHWESTERN SUMTER COUNTIES UNTIL 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Panola to near Eoline.
Movement was southwest at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southern Tuscaloosa, Aliceville, Moundville, Coaling, Vance, Union,
McMullen, Panola, West Greene, McFarland Mall, Benevola, Johnston
Lake, Lake Wildwood, Low Gap, Knoxville, Mercedes Benz Of Alabama,
Eoline, North Bibb, Shelton State Community College and Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 8832 3320 8714 3292 8725 3288 8835
TIME...MOT...LOC 2228Z 056DEG 23KT 3305 8827 3307 8727
05